Advanced Search
Article Contents
Article Contents

Nondegenerate multistationarity in small reaction networks

  • * Corresponding author: Anne Shiu

    * Corresponding author: Anne Shiu 
Abstract Full Text(HTML) Figure(1) / Table(1) Related Papers Cited by
  • Much attention has been focused in recent years on the following algebraic problem arising from applications: which chemical reaction networks, when taken with mass-action kinetics, admit multiple positive steady states? The interest behind this question is in steady states that are stable. As a step toward this difficult question, here we address the question of multiple nondegenerate positive steady states. Mathematically, this asks whether certain families of parametrized, real, sparse polynomial systems ever admit multiple positive real roots that are simple. Our main results settle this problem for certain types of small networks, and our techniques may point the way forward for larger networks.

    Mathematics Subject Classification: Primary: 12D10, 80A30; Secondary: 37C10, 37C25, 14P05 34A34, 65H04.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  Stoichiometric compatibility classes for the network in Example 2.2.

    Table 1.  Summary of results on nondegenerate multistationarity for small reactions. Here r denotes the number of reactions and s the number of species. See Section 2.

    Network propertyNondegenerately multistationary?
    Network with only 1 species ($s=1$)If and only if some subnetwork is 2-alternating (Proposition 1.1) [17]
    Network consists of 1 reaction ($r=1$) or 1 reversible-reaction pairNo (Proposition 1.2) [17]
    Network consists of 2 reactions ($r=2$)See Proposition 1.3 [17]
    $r+s \leq 3$No ([17,Corollary 3.8])
    $s=2$ and 1 irreversible reaction and 1 reversible-reaction pairSee Theorem 3.5
    $s=2$ and 2 reversible-reaction pairsSee Theorem 3.6
     | Show Table
    DownLoad: CSV
  •   M. Banaji and C. Pantea, The inheritance of nondegenerate multistationarity in chemical reaction networks, SIAM J. Appl. Math., 78 (2018), 1105-1130, arXiv: 1608.08400. doi: 10.1137/16M1103506.
      J. L. Cherry  and  F. R. Adler , How to make a biological switch, J. Theoret. Biol., 203 (2000) , 117-133.  doi: 10.1006/jtbi.2000.1068.
      C. Conradi, E. Feliu, M. Mincheva and C. Wiuf, Identifying parameter regions for multistationarity, PLoS Comput. Biol., 13(2017), e1005751. doi: 10.1371/journal.pcbi.1005751.
      C. Conradi  and  A. Shiu , Dynamics of post-translational modification systems: Recent progress and future challenges, Biophys. J., 114 (2018) , 507-515.  doi: 10.1016/j.bpj.2017.11.3787.
      J. P. Dexter , T. Dasgupta  and  J. Gunawardena , Invariants reveal multiple forms of robustness in bifunctional enzyme systems, Integr. Biol., 7 (2015) , 883-894.  doi: 10.1039/C5IB00009B.
      A. Dickenstein, Biochemical reaction networks: An invitation for algebraic geometers, in Mathematical Congress of the Americas, vol. 656 of Contemp. Math., Amer. Math. Soc., Providence, RI, 2016, 65-83. doi: 10.1090/conm/656/13076.
      M. Feinberg , Chemical reaction network structure and the stability of complex isothermal reactors Ⅰ. The deficiency zero and deficiency one theorems, Chem. Eng. Sci., 42 (1987) , 2229-2268.  doi: 10.1016/0009-2509(87)80099-4.
      B. Félix , A. Shiu  and  Z. Woodstock , Analyzing multistationarity in chemical reaction networks using the determinant optimization method, Appl. Math. Comput., 287/288 (2016) , 60-73.  doi: 10.1016/j.amc.2016.04.030.
      K. Gatermann  and  B. Huber , A family of sparse polynomial systems arising in chemical reaction systems, J. Symb. Comput., 33 (2002) , 275-305.  doi: 10.1006/jsco.2001.0512.
      I. M. Gelfand, M. M. Kapranov and A. V. Zelevinsky, Discriminants, Resultants and Multidimensional Determinants, Birkhäuser, 1994. doi: 10.1007/978-0-8176-4771-1.
      M. Gopalkrishnan , E. Miller  and  A. Shiu , A geometric approach to the global attractor conjecture, SIAM J. Appl. Dyn. Syst., 13 (2014) , 758-797.  doi: 10.1137/130928170.
      D. J. Grabiner , Descartes' rule of signs: Another construction, Amer. Math. Monthly, 106 (1999) , 854-856.  doi: 10.1080/00029890.1999.12005131.
      E. Gross , H. A. Harrington , Z. Rosen  and  B. Sturmfels , Algebraic systems biology: A case study for the {Wnt} pathway, Bull. Math. Biol., 78 (2016) , 21-51.  doi: 10.1007/s11538-015-0125-1.
      K. L. Ho and H. A. Harrington, Bistability in apoptosis by receptor clustering, PLoS Comput. Biol., 6 (2010), e1000956, 9pp. doi: 10.1371/journal.pcbi.1000956.
      B. Joshi  and  A. Shiu , Atoms of multistationarity in chemical reaction networks, J. Math. Chem., 51 (2013) , 153-178.  doi: 10.1007/s10910-012-0072-0.
      B. Joshi  and  A. Shiu , A survey of methods for deciding whether a reaction network is multistationary, Math. Model. Nat. Phenom., 10 (2015) , 47-67.  doi: 10.1051/mmnp/201510504.
      B. Joshi  and  A. Shiu , Which small reaction networks are multistationary?, SIAM J. Appl. Dyn. Syst., 16 (2017) , 802-833.  doi: 10.1137/16M1069705.
      M. P. Millán  and  A. Dickenstein , The structure of MESSI biological systems, SIAM J. Appl. Dyn. Syst., 17 (2018) , 1650-1682.  doi: 10.1137/17M1113722.
      Q. I. Rahman and G. Schmeisser, Analytic Theory of Polynomials, vol. 26 of London Mathematical Society Monographs. New Series, The Clarendon Press, Oxford University Press, Oxford, 2002.
      M. A. Sweeney, Conditions for solvability in chemical reaction networks at quasi-steady-state, Preprint, arXiv: 1712.05533.
      T. Theobald  and  T. de Wolff , Norms of roots of trinomials, Math. Ann., 366 (2016) , 219-247.  doi: 10.1007/s00208-015-1323-8.
      V. A. Vassiliev, Complements of Discriminants of Smooth Maps: Topology and Applications, vol. 98 of Translations of Mathematical Monographs, American Mathematical Society, Providence, RI, 1992, Translated from the Russian by B. Goldfarb.
  • 加载中




Article Metrics

HTML views(629) PDF downloads(223) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint